Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 5, 2022, 7:12 PM EDT for Florence County, Marion County, Williamsburg County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2022, 7:12 PM EDT (23:12 UTC)
- Expired
- Apr 5, 2022, 8:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Florence County, SC, Marion County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 107 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:10 PM EDT | TSTM WND DMG | 7 E Cades, SC | SC HIGHWAY PATROL REPORTS TREE DOWN AT BRADLEY BAY RD AND DEWEY COX RD. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 5:47 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS52 KILM 052312
SVRILM
SCC041-067-089-060000-
/O.NEW.KILM.SV.W.0013.220405T2312Z-220406T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
712 PM EDT Tue Apr 5 2022
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southern Florence County in northeastern South Carolina...
Central Marion County in northeastern South Carolina...
Northern Williamsburg County in northeastern South Carolina...
* Until 800 PM EDT.
* At 712 PM EDT, a severe thunderstorm was located near Kingstree,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
* Locations impacted include...
Lake City, Kingstree, Johnsonville, Pamplico, Hemingway, Hyman,
Hannah, Cades, Poston, Brittons Neck, Indiantown, Gresham, Hebron,
Friendfield, Kingsburg, Scranton, Coward, Stuckey, Lake City
Community Hospital and Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EDT for northeastern
South Carolina.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight EDT for northeastern
South Carolina.
&&
LAT...LON 3381 7994 3382 7991 3389 7988 3389 7991
3415 7956 3386 7926 3384 7926 3383 7925
3382 7926 3380 7925 3378 7931 3378 7934
3376 7934 3357 7979 3377 7999
TIME...MOT...LOC 2312Z 235DEG 35KT 3369 7977
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
211 follow-up statement
656
WWUS52 KILM 052327
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
727 PM EDT Tue Apr 5 2022
SCC041-067-089-060000-
/O.CON.KILM.SV.W.0013.000000T0000Z-220406T0000Z/
Florence SC-Marion SC-Williamsburg SC-
727 PM EDT Tue Apr 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN FLORENCE...CENTRAL MARION AND NORTHEASTERN
WILLIAMSBURG COUNTIES...
At 727 PM EDT, a severe thunderstorm was located near Indiantown, or
10 miles southeast of Lake City, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
Locations impacted include...
Johnsonville, Pamplico, Hemingway, Gresham, Hyman, Hannah, Poston,
Brittons Neck, Indiantown, Kingsburg and Stuckey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EDT for northeastern
South Carolina.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3415 7956 3386 7926 3384 7926 3383 7925
3382 7926 3380 7925 3378 7931 3378 7934
3376 7934 3364 7970
TIME...MOT...LOC 2327Z 235DEG 35KT 3378 7962
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:34 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 5, 3:34 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
334 PM EDT Tue Apr 5 2022
.SYNOPSIS...
Unsettled weather is expected into this evening and again early
Thursday with the possibility of strong to severe thunderstorms.
Temperatures will increase mid week, followed by a cool down
late Thursday into this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Complex weather scenario unfolding at this time. A low amplitude but
well defined shortwave is approaching from the west. Low level wind
response has been strong across the southeast with southerly flow
increasing in the lowest levels. The low amplitude aloft however
will yield significant veering with height and strongly cyclonically
curved hodographs in the 0-2km layer with SRH values rising to 500
m^2/s^2 this evening. With regards to severe weather then, shear
will NOT be lacking. Instability is the main forecast uncertainty
with this event. Cloud cover has obviously become widespread and
strong insolation is not expected. Surface trough and warm front now
roughly stalled along the Savannah River appear key. Should this
boundary advance north as anticipated then 500-1000 J/Kg of MLCAPE
should manage to develop over southern and eastern zones. The WRF
has almost 500 J/Kg more but is a slow outlier. The HRRR also
has a weak mesoscale low along the warm front that backs surface
winds just ahead of the feature, which would make this event
have shades of 3/15/08 (though shifted just a bit south). The
nearly zonal mid level flow will cause the system to translate
east through the area rapidly, likely winding up offshore by 03Z
or so, the remainder of the night remaining rain-free.
Frontal boundary trailing from the exiting primary low from today's
system will have another wave of low pressure develop along its
length Wednesday and moderate rains will spread northeastward
across the region once again. Wind fields strengthen once again
though not to the magnitude of this afternoon/evening event.
Once again then instability will be the main factor modulating
our chances for another round of severe weather.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
An approaching cold front will bring a chance of showers and
thunderstorms to the area through the period. Severe threat
looks somewhat marginal as instability generally looks to be
lacking outside of daylight hours and wind fields aren't
particularly impressive. There is some dry air forecast to be
present in the midlevels which could serve to enhance severe
potential though. Mins Wednesday night will fall to the mid 60s
with highs Thursday in the upper 70s to lower 80s. Cold front
moves off the coast Thursday night bringing an end to rain and
dropping mins to the upper 40s to lower 50s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Cool and dry weather will arrive Fri as a deep upper trough
traverses across the eastern CONUS. Dry air will wrap into the
area Fri and temperatures will struggle to get to 70, despite
abundant sunshine. Fair weather is expected through the
remainder of the period with a gradual warmup after temperatures
bottom out Saturday night.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Mid and high clouds spreading east across the area ahead of swath of
convection from SC to MS. These cigs will lower this afternoon and
evening. Much quicker deterioration soon thereafter as the storms
move in. Little changes in timing from prev forecast has occurred
and so from prev discussion:
A more significant impact from weather will begin to develop at
KFLO and KLBT between 23z-02z as a large cluster of rain and
thunderstorms arrives from the west. This will likely lead to IFR
conditions in convection and low visibility from heavy rain moving
from west to east, affecting the coastal airports (KILM, KCRE, KMYR)
between 00z-04z with significant impacts expected to flight
operations.
Forecast uncertainty lowers tomorrow as clearing skies may be more
quick than current forecast but there is also the specter of sea
fog/stratus that may affect MYR/CRE and/or ILM.
Extended Outlook...Another system Wednesday night through
Thursday will likely bring additional flight category
restrictions.
&&
.MARINE...
Through Wednesday...Prefrontal southerly flow regime to become
supportive of supportive of advisory conditions this evening
into tonight. Advisory conditions may linger longer than the
current 15Z exp time but did not make any changes at this time
given low confidence and the impending severe weather. FROPA
will not be a very clean one as another low will be approaching
on another boundary, so winds will remain southwesterly as
opposed to veering much behind this first system.
Wednesday night through Sunday...expect SW winds of 15 to 20 KT
Wednesday night into Thursday before winds become more westerly
Thursday night. West to Northwest winds are on tap Friday
through Sunday at similar speeds. Seas will generally run 3 to 5
ft with 6 footers possible at times nearer 20 NM into Saturday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...31
LONG TERM...31
AVIATION...MBB
MARINE...ILMHazardous weather outlook, Apr 5, 6:05 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 605 PM EDT Tue Apr 5 2022 AMZ250-252-254-256-062215- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 605 PM EDT Tue Apr 5 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory conditions are likely again Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-105-106-SCZ017-023-024-062215- Robeson-Bladen-Inland Pender-Coastal Pender-Marlboro-Darlington- Dillon- 605 PM EDT Tue Apr 5 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Locally heavy rainfall in spots this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-107>110-SCZ032-033-039-054>056-058-059-062215- Columbus-Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 605 PM EDT Tue Apr 5 2022 ...TORNADO WATCH 99 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Isolated tornadoes possible this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
In the hours before
Local storm report, Apr 5, 6:38 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
638 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 2 NNW OATS 34.27N 80.10W
04/05/2022 DARLINGTON SC LAW ENFORCEMENT
TREE DOWN IN THE VICINITY OF THE INTERSECTION OF INDIAN
BRANCH ROAD AND WESLEY CHAPEL ROAD.
&&
EVENT NUMBER ILM2200121
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 28 min |
| Apr 5, 5:54 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Williamsburg | 51 min |
| Apr 5, 6:01 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marion, Marlboro | 29 min |
| Apr 5, 6:29 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 46 min |
| Apr 5, 6:30 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marion, Marlboro | 45 min |
| Apr 5, 6:34 PM EDT | Tornado Warning | ILM | Williamsburg | 26 min |
| Apr 5, 6:52 PM EDT | Areal Flood Advisory | ILM | Darlington, Florence | 3 hr |
| Apr 5, 7:07 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Marion, Williamsburg | 2 min |
| Apr 5, 7:29 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marlboro, Williamsburg | 46 min |
| Apr 5, 7:34 PM EDT | Tornado Warning | ILM | Florence, Horry, Marion, Williamsburg | 26 min |
| Apr 5, 7:52 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 23 min |
| Apr 5, 7:55 PM EDT | Tornado Warning | ILM | Florence, Williamsburg | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.